Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Charleston, SC

August 2, 2018Jenkins County, Screven County, Georgia

NWS Charleston, SC issued this special weather statement at Aug 2, 2018, 4:16 PM EDT for Jenkins County, Screven County, Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2018, 4:16 PM EDT (20:16 UTC)
Expired
Aug 2, 2018, 5:00 PM EDT
In force
44 min
Issued by
NWS Charleston, SC

Counties Jenkins County, GA, Screven County, GA

The radar

The Charleston,SC radar (KCLX), 86 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2150 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2150 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

042 
WWUS82 KCHS 022016
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
416 PM EDT THU AUG 2 2018

GAZ087-088-022100-
Jenkins-Screven-
416 PM EDT THU AUG 2 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND JENKINS
COUNTIES...

At 415 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Scarboro, or 8 miles southeast of Millen,
moving north at 40 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground 
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. All outdoor activities should 
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Millen, Sylvania, Butts, Hiltonia, Rocky Ford, Altman, Perkins and
Emmalane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3288 8213 3292 8208 3292 8195 3295 8186
      3294 8183 3295 8182 3291 8176 3299 8163
      3269 8160 3262 8202 3266 8208 3281 8215
TIME...MOT...LOC 2015Z 180DEG 34KT 3270 8187 

$$

NED

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 4:07 PM EDT, 9 minutes earlier.

Area forecast discussion, Aug 2, 4:07 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
407 PM EDT Thu Aug 2 2018

.SYNOPSIS...
Unsettled conditions will persist through Friday as the region
remains situated between high pressure offshore and an inland
trough of low pressure. Atlantic high pressure will build in
for the weekend, before another inland trough develops during
the early and middle parts of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The mid-levels consist of a ridge over the Atlantic while a
trough stretches from the Great Lakes region southwards into the
northern Gulf of Mexico. At the surface, the Bermuda high is in
place to our east while a stationary front and trough is to our
west. These features will keep ushering southerly flow into the
region. PWATs are forecasted to remain on the higher end of the
climo scale for early August, ranging from 2-2.25". The
convective potential through sunset compares to the past few
days. Scattered to widespread showers and thunderstorms will
persist, then gradually dissipate this evening. The highest POPs
remain inland, closer to the best lift. SPC mesoanalysis shows
MLCAPEs in the 2,000-2,500 J/kg range along with decent low
level lapse rates across portions of our area. However, DCAPEs
are only a few hundred and shear isn't impressive. With that
said, the strongest storm could produce a strong wind gust. An
isolated severe with damaging winds due to precipitation
loading remains possible until this evening, mainly inland.
Lone storms continue to move fast enough and the lines are
drifting inland at a decent pace to limit the flooding
potential. However, if training persist in an area areal
flooding is a big concern, especially considering the already
soaked ground. Overnight the CAMs still hint at a chance of
showers and thunderstorms. But the timing and location varies
with each CAM. Hence, the overnight POP forecast will need to be
tweaked based on radar and model trends.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Friday: An unsettled weather pattern will persist over the Southeast
United States as the area remains positioned between high pressure
over the western Atlantic and a trough of low pressure inland. A
southwest flow between these two features will continue to advect
deep moisture to the area while an onshore sfc wind also draws
moisture from the Atlantic. Much like the past several days, the
morning should start off with coastal showers/thunderstorms that
shift onshore, especially along much of the Southeast South Carolina
coast. PWATs around 2.0 inches along with SBCAPE around 1250 J/kg
suggest a localized heavy rainfall threat with the potential for
minor flooding, starting off in the Quad County area early before
shifting inland. Precip activity should trend westward through the
afternoon as a seabreeze circulation develops and shifts inland with
most areas experiencing scattered to numerous showers/thunderstorms
by late afternoon. A stronger and/or briefly severe thunderstorm can
not be ruled out during peak heating, but the overall threat will
remain low. In general, high temps should reach the upper 80s for
most areas.

Models indicate a Tutt Low shifting north off the Mid-Atlantic coast
late in the day, which should allow the Atlantic ridge to begin
building over the Southeast by early night. Given the expected
trend, a slightly quicker end to shower/thunderstorm activity should
occur during the evening and/or early night hours. Low temps should
range in the mid/upper 70s, coolest inland.

Saturday and Sunday: High pressure will strengthen over the western
Atlantic this weekend, building across the Southeast United States
and presenting a much more typical summertime environment than
experienced over the past several days. The bulk of deeper moisture
will shift inland and perhaps just north of the region, leading to
noticeably less shower and thunderstorm coverage through late
weekend into early next week. However, a slight chance to chance of
showers/thunderstorms will remain possible, mainly along an inland
moving seabreeze each afternoon. Given the building ridge aloft,
1000-850mb thicknesses will be marginally greater and suggest
overall high temps peaking in the lower 90s away from the immediate
coast. Overnight periods should be rain free for most locations with
lows temps ranging in the low/mid 70s inland to upper 70s near the
coast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Mid and upper ridging overhead early next week will drop S into the
middle of next week, as various short waves help to establish a
broad trough over much of the eastern half of the country. Similarly
at the surface the Atlantic ridge is bumped S-SE as a lee-side
trough develops. Moisture is limited by a deep offshore flow, but
should be sufficient enough to combine with lift from the sea breeze
and nearby trough, and typical summer instability to produce at
least a chance of showers and t-storms through the period. A slight
downslope component of winds and H8 temps as high as 19-20C will
support max temps at least in the lower 90s each day.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
18Z TAFs: Showers and thunderstorms will impact both TAF sites
this afternoon. The areal coverage will be high enough that we
have TEMPO MVFR in both TAFs. Though, adjustments will likely be
made with the timing based on future radar trends. This evening
the coverage will decrease, so we are indicating VCTS
transitioning into VCSH. It's possible brief MVFR may occur
overnight and towards the end of the TAF period. But confidence
is too low to include this as a prevailing group at this time.

Extended Aviation Outlook: Flight restrictions are possible at both
CHS and SAV terminals Friday for occasional heavy rains and gusty
winds within scattered showers/thunderstorms. VFR conditions should
then prevail Saturday through Monday as high pressure builds over
the area, but an afternoon shower and/or thunderstorm will remain
possible each day and could produce brief flight restrictions.

&&

.MARINE...
Tonight: The coastal waters will remain sandwiched between high
pressure offshore and an inland trough. Expect southerly winds
maxing out ~15 kt. Seas will average 2-4 ft.

Friday through Tuesday: The area will remain along the western edge
of high pressure to start off the weekend with south/southeast winds
generally remaining at or below 10-15 kt outside shower/thunderstorm
activity. Southerly winds should gradually decrease and remain
around 10 kt or less late this weekend and early next week as the
Atlantic high builds over the coastal waters and dominates the
weather pattern. Shower and thunderstorm coverage should also become
noticeably less as well late this weekend into early next week.

Waterspouts: Given lighter wind fields there appears to be some
potential for isolated waterspouts each morning from Saturday
through Monday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Aug 2, 3:42 PM EDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
342 PM EDT Thu Aug 2 2018

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-031945-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
342 PM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Flooding: Abundant tropical moisture could lead to heavy rainfall
and localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Flooding: Abundant tropical moisture could lead to heavy rainfall
and localized flooding on Friday.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ330-350-352-354-374-031945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-
342 PM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Local storm report, Aug 2, 12:43 PM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1243 PM EDT THU AUG 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     MARINE TSTM WIND 1 SW FOLLY BEACH        32.65N  79.94W
08/02/2018  M39 MPH          AMZ350             SC   MESONET

            WEATHERFLOW SENSOR REPORTED 34 KNOT WIND GUST.

&&

EVENT NUMBER CHS1800657

ETM
Local storm report, Aug 2, 12:46 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1246 PM EDT THU AUG 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     MARINE TSTM WIND 4 ESE CHARLESTON        32.75N  79.87W
08/02/2018  M41 MPH          AMZ330             SC   MESONET

            WEATHERFLOW SENSOR REPORTED 36 KNOT WIND GUST.

&&

EVENT NUMBER CHS1800658

ETM
Special weather statement, Aug 2, 2:55 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Charleston SC
255 PM EDT THU AUG 2 2018

GAZ114-137-021945-
Tattnall-Long-
255 PM EDT THU AUG 2 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG AND TATTNALL
COUNTIES...

At 255 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Glennville, or 15 miles southeast of
Reidsville, moving north at 35 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Reidsville, Glennville, Collins, Manassas, Gordonia Altamaha State
Park, Mendes and Donald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3216 8218 3225 8221 3214 8199 3208 8198
      3205 8189 3204 8178 3201 8182 3197 8176
      3192 8175 3174 8191 3176 8195 3179 8195
      3179 8199 3182 8202 3186 8211 3190 8211
      3189 8213 3191 8213 3192 8222
TIME...MOT...LOC 1855Z 161DEG 33KT 3192 8195

NED
Special weather statement, Aug 2, 3:32 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Charleston SC
332 PM EDT THU AUG 2 2018

GAZ099-114-022015-
Candler-Tattnall-
332 PM EDT THU AUG 2 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CANDLER AND TATTNALL
COUNTIES...

At 331 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Aline, or near Metter, moving north at 20
mph.

  HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
           excessive cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Metter, Cobbtown, Manassas and Aline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3244 8219 3247 8218 3252 8215 3256 8209
      3256 8207 3251 8198 3228 8197 3228 8203
      3216 8200 3224 8221 3239 8223
TIME...MOT...LOC 1931Z 197DEG 19KT 3234 8210

NED
Special weather statement, Aug 2, 3:55 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Charleston SC
355 PM EDT THU AUG 2 2018

GAZ099-100-022045-
Bulloch-Candler-
355 PM EDT THU AUG 2 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH AND CANDLER
COUNTIES...

At 355 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Westside, moving north at 40 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Statesboro, Middleground, Westside, Portal, Pulaski, Register,
Georgia Southern and Hopeulikit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3260 8200 3265 8183 3259 8174 3256 8171
      3230 8173 3231 8197 3260 8201
TIME...MOT...LOC 1955Z 191DEG 35KT 3243 8192

NED
Special weather statement, Aug 2, 4:16 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
416 PM EDT THU AUG 2 2018

GAZ087-088-022100-
Jenkins-Screven-
416 PM EDT THU AUG 2 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND JENKINS
COUNTIES...

At 415 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Scarboro, or 8 miles southeast of Millen,
moving north at 40 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Millen, Sylvania, Butts, Hiltonia, Rocky Ford, Altman, Perkins and
Emmalane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3288 8213 3292 8208 3292 8195 3295 8186
      3294 8183 3295 8182 3291 8176 3299 8163
      3269 8160 3262 8202 3266 8208 3281 8215
TIME...MOT...LOC 2015Z 180DEG 34KT 3270 8187

NED

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 11:22 AM EDTSpecial Marine WarningCHS70 min
Aug 2, 12:45 PM EDTSpecial Marine WarningCHS18 min
Aug 2, 6:40 PM EDTSpecial Weather StatementCHSJasper50 min
Aug 2, 7:11 PM EDTSpecial Weather StatementCHSHampton49 min
Aug 2, 7:42 PM EDTSpecial Weather StatementCHSColleton48 min
Aug 2, 2:55 PM EDTSpecial Weather StatementCHSTattnall50 min
Aug 2, 3:32 PM EDTSpecial Weather StatementCHSCandler43 min
Aug 2, 3:55 PM EDTSpecial Weather StatementCHSBulloch50 min
Aug 2, 4:54 PM EDTSpecial Weather StatementCHSLong51 min
Aug 2, 5:16 PM EDTSpecial Weather StatementCHSLong29 min
Aug 2, 5:19 PM EDTSpecial Weather StatementCHSEvans26 min
Aug 2, 5:35 PM EDTSpecial Weather StatementCHSLiberty40 min
Aug 2, 6:07 PM EDTAreal Flood AdvisoryCHSBulloch113 min
Aug 2, 6:18 PM EDTSpecial Weather StatementCHSEffingham27 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.